We use cookies and similar technologies to improve your browsing experience, personalize content and offers, show targeted ads, analyze traffic, and better understand you. We may share your information with third-party partners for marketing purposes. To learn more and make choices about data use, visit our Advertising Policy and Privacy Policy. By clicking “Accept and Continue” below, (1) you consent to these activities unless and until you withdraw your consent using our rights request form, and (2) you consent to allow your data to be transferred, processed, and stored in the United States.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.

Sound-masking devices provide a pleasant or benign external noise that partially drowns out the internal sound of tinnitus. The traditional sound-masking device is a tabletop sound machine, but there are also small electronic devices that fit in the ear. These devices can play white noise, pink noise, nature noises, music, or other ambient sounds. Most people prefer a level of external sound that is just slightly louder than their tinnitus, but others prefer a masking sound that completely drowns out the ringing.


Removing Excess Earwax. There is a small chance that your tinnitus is being caused by an excess build up of ear wax that is blocking the ear canal. This is especially common in older patients who have a lot of ear hair that ear wax has been building up on over the years. By removing both the excess hair and ear wax, especially if it’s in contact with your ear drum, your tinnitus can improve.

Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.


Addressing Any TMJ Disorders. A small percentage of people will experience tinnitus if they are having problems with their temporomandibular joint. This joint is located in front of the ears, on each side of the head, where the lower jawbone meets the skull. In these rare cases, a dental treatment or bite realignment may relieve you of the ringing you hear in your ears.

About 25-30 million Americans have tinnitus as a condition, and they experience these noises on a regular, most often daily, basis. About 40 percent of people with tinnitus hear tinnitus noise through 80 percent of their day. And for a smaller group of people—about 1 in 5, tinnitus is disruptive enough to significantly interfere with daily functioning, becoming disabling or nearly disabling.
It is very well accepted that tinnitus often is "centralized" -- while it is usually initiated with an inner ear event, persistent tinnitus is associated with changes in central auditory processing (Adjamian et al, 2009). Sometimes this idea is used to put forth a "therapeutic nihilism" -- suggesting that fixing the "cause" -- i.e. inner ear disorder -- will not make the tinnitus go away.   This to us seems overly simplistic -- while it is clear that the central nervous system participates in perception of sounds, and thus must be a participant in the "tinnitus" process, we think that it is implausible that in most cases that there is not an underlying "driver" for persistent tinnitus.
It is also very common for jaw opening to change the loudness or frequency of tinnitus. This is likely a variant of somatic modulation of tinnitus (see above). The sensory input from the jaw evidently interacts with hearing pathways. The muscles that open the jaw are innervated by the same nerve, the motor branch of 5, that controls the tensor tympani in the ear. In other words, changing tension in the jaw may also change muscle tension in the ear.
Pulsatile tinnitus is generally caused by abnormalities or disorders affecting the blood vessels (vascular disorders), especially the blood vessels near or around the ears. Such abnormalities or disorders can cause a change in the blood flow through the affected blood vessels. The blood vessels could be weakened from damage caused by hardening of the arteries (atherosclerosis). For example, abnormalities affecting the carotid artery, the main artery serving the brain, can be associated with pulsatile tinnitus. A rare cause of pulsatile tinnitus is a disorder known as fibromuscular dysplasia (FMD), a condition characterized by abnormal development of the arterial wall. When the carotid artery is affected by FMD, pulsatile tinnitus can develop.
Wearable sound generators are small electronic devices that fit in the ear and use a soft, pleasant sound to help mask the tinnitus. Some people want the masking sound to totally cover up their tinnitus, but most prefer a masking level that is just a bit louder than their tinnitus. The masking sound can be a soft “shhhhhhhhhhh,” random tones, or music.
Wearable sound generators are small electronic devices that fit in the ear and use a soft, pleasant sound to help mask the tinnitus. Some people want the masking sound to totally cover up their tinnitus, but most prefer a masking level that is just a bit louder than their tinnitus. The masking sound can be a soft “shhhhhhhhhhh,” random tones, or music.
Exposure to loud noise: Loud noise exposure is a very common cause of tinnitus today, and it often damages hearing as well. Unfortunately, many people are unconcerned about the harmful effects of excessively loud noise from firearms, high intensity music, or other sources. Twenty-six million American adults have suffered noise-induced hearing loss, according to the NIDCD.
Inspection of the eardrum may sometimes demonstrate subtle movements due to contraction of the tensor tympani (Cohen and Perez, 2003). Tensor tympani myoclonus causes a thumping. Another muscle, the stapedius, can also make higher pitched sounds. See this page for more. Opening or closing of the eustachian tube causes a clicking.    The best way to hear "objective tinnitus" from the middle ear is simply to have an examiner with normal hearing put their ear up next to the patient.  Stethoscopes favor low frequency sounds and may not be very helpful.
At Sound Relief Hearing Center, we utilize a variety of evidence-based tinnitus treatment options. Most audiologists only offer one solution, hearing aids, which are ineffective in many cases. To treat each unique case of tinnitus, we utilize a variety of innovative technologies and therapies, including Tinnitus Retraining Therapy (TRT). For more information about your tinnitus treatment options, visit our page Tinnitus Treatment. If you’re worried that you won’t ever escape the ringing in your ears, check out our page Tinnitus Success Stories. Finally, follow our Tips from Tinnitus Experts to avoid exacerbating the problem.
On the internet, on TV and radio commercials and in papers and magazines you can easily find many who offers a method that can cure, or at least reduce, tinnitus. This could for example be in the form of “medication” (pills and injections), herbal treatments, different types of therapy and hypnosis. But other “cures” also exist. The list of “cures” is long, and is getting longer.

Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.


Another way of splitting up tinnitus is into objective and subjective. Objective tinnitus can be heard by the examiner. Subjective cannot. Practically, as there is only a tiny proportion of the population with objective tinnitus, this method of categorizing tinnitus is rarely of any help. It seems to us that it should be possible to separate out tinnitus into inner ear vs everything else using some of the large array of audiologic testing available today. For example, it would seem to us that tinnitus should intrinsically "mask" sounds of the same pitch, and that this could be quantified using procedures that are "tuned" to the tinnitus.
Lidocaine, a medication used for the treatment of certain types of abnormal heart rhythms, has been shown to relieve tinnitus for some people, but it must be given intravenously or into the middle ear to be effective. However, the benefits of lidocaine are almost always outweighed by the risks of the drug and it is therefore not recommended and not used for tinnitus.
×